Skip to content
Includes Expert Content
Dr. P....question for you regarding muscle twitching/jumping:
avatar
wendogal posted:
Dr P,

I am new to the community and have a question for you. I have been having muscle twitching & weakness and extremity "jumping" . Although this is not a serious problem, and certainly not my main problem, I am curious if they are part of fm or side effects of meds.I take so many meds, but at the moment my pain is mostly undercontrol, I am afraid to make any changes The fatigue is another story. My meds dont help the fatigue situation, but I take most at night.

Meds: lyrica, robaxin, effexor xr & tegretol (Bipolar), ambien (not really helping my falling asleep problem), detrol la, singulair, omeprazole, norvasc (Reynauds)

lf you have any imput, I would appreciate it. I have never had these "symptoms" before. But I am having my worst flare in 10 yrs. I have been very "sick" for 9 months now and I may just be experiencing new symptoms.

Thank you,

Wendy
Reply
 
avatar
Mark Pellegrino, MD responded:
Hi Wendy,

Muscle twitching and jumping is common in FM and is called myoclonus. These involuntary uncontrolled movements more commonly affect the legs but any part of the body can join the fun with FM!

Here's why this happens in FM: The hypersensitive nerves are always overactive and the limb nerves are constantly sending signals 24/7 to our central nervous system (brain and spinal cord). These signals are trying to tell the brain to "move" or "hurt" or "throb" or "hurt some more" or: "twitch." If we are awake, active, alert, we usually override these 24/7 nerve signals automatically. But sometimes the myoclonus signals break through especially when we quiet down a little. That's why we notice myoclonus more when we're trying to fall asleep at night, or trying to relax, and not when we're in the middle of doing something.

Myoclonus sometimes is related to medicines or other causes, but usually the FM is the culprit. Work with your doctor for any persistent twitching or jumping.

Dr. P
 
avatar
annette030 responded:
Dr. P explained the twitching problem.

I would just suggest if you are not already doing this, to go over all your meds a couple of times a year with your doctor and see if any of them are dispensable. You mentioned that the ambien does not really help, so why take it?

I have gotten off of several meds that really didn't help anyway. I check mine a few times a year.

Take care, Annette
 
avatar
hisfaithful1 replied to annette030's response:
Dr. P, I want to share with you a terrible experience I went through.



I went through an awful experience that involved some major Myoclonus going on all over my body.

I didn't know what was going on when I was trying out different antidepressants and the twitching, (actually mine were more like my muscles were flinching,) this was during the day, and worse, I mean really bad all through the night. It was even waking my D H up!

I believe it was Serotonin Syndrome, because I was nauseus,and alternated between cold chills and terrible sweating, and severe headaches, I felt so terrible I was in bed for 5 days.

I was first taking Tramadol and Flexeril with no problem, then
my PCP tried several different antidepressants and each time, this would happen to me. I noticed the pattern, and would stop the new medication as soon as these symptoms would begin.

I can honestly say this was about the sickest I ever felt in my life. I still have the twitching, well, with me it feels more like a quick hard flexing, It happens alot less often now, so I'm thankful for that.

Although now I am truly afraid to try any more antidepressants!

Anyway, Thank you for sharing your expertise with us on this subject. I did learn something new, because I didn't know Myoclonus was also another symptom of dear ole fibro.

Thanks again Dr P, you are a real help to all of us here.

Debbie
 
avatar
wendogal replied to Mark Pellegrino, MD's response:
Dr. P,

Thank you for explaining these annoying symptoms. I had no idea myoclonus was part of fm. I now understand the reason behind the twitches.

I am so grateful I found this community. What a true blessing. Thank you for making you and your expertise available to us fellow fm'ers.

Wendy
 
avatar
wendogal replied to annette030's response:
Hi Annette,

I will be seeing a new psychiatrist in a few weeks. I will be going over my meds with him. I am hoping to get something to replace the ambien. I need to sleep. Especially through this horrible flare.

Good advice about checking the med list. I tell my pcp that I want to stop some meds eventually. Ironically, it seems I keep ending up on more.

Thank you so much for the great advice.

Wendy
 
avatar
wendogal replied to hisfaithful1's response:
Debbie,

Thank you for sharing about the serotonin syndrome. I did look it up. I do not have any symptoms other than the twitching. I am so grateful you did mention it though. We have so many things to educate ourselves about. I had never heard of it, but now I can keep an eye out for a problem should it arise.

Thanks again,

Wendy
 
avatar
lb707 replied to wendogal's response:
Thank you Dr. P

They DX me with Non epileptic seizures/tremors. I was even sent to a therapist to find our if they were psychological or biological. They came up with biological and since I never lost consciousness they were not treated.

Recently they came up into my throat making me stutter and Dr. put me on clonazepam and they are now under control.

I researched Myoclonus and now wonder why the many Dr.'s I have seen never came up with that. I seem to remember you wrote about this in one of your books along with PNES.......when reading it I realized it was part of fibro..... exactly what I told my Dr.'s. I am just glad they under control.

Laura
 
avatar
hisfaithful1 replied to wendogal's response:
Wendy,

You are so welcome. I'm glad to hear you are only having the twitches, and not any other symptoms. I'm also glad you brought this subject up. I really did not think this was a symptom of fibro. So I learned something new, thanks to you, and Dr. P.

I know how it feels to not want to take so many meds.
There are just so many side effects with most of them.
Then again, they can make such a huge difference in how we feel on a daily basis.

Oh well,I guess we have to keep our eyes on the good things in our lives, and be grateful for what we can still do.

Thanks to the good Lord; I know I have many, many blessings to thank Him for.

I pray you can find just the right combo of medications to help you Wendy!

Take care and God bless you

Debbie


Helpful Tips

~FM TIPS - LIVING W/ FM - TOOLBOX ~WELCOME NEWCOMMERS~
Welcome to Our FMily! My name is MeMe, I'm an FM suffer of 19 years, along with autoimmune diseases & other conditions. ... More
Was this Helpful?
471 of 546 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.